Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Flagstaff, AZ

July 22, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 22, 2017, 2:56 PM MST for Yavapai County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 2:56 PM MST (21:56 UTC)
Expired
Jul 22, 2017, 3:19 PM MST
In force
23 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 88 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS55 KFGZ 222156
SVRFGZ
AZC025-222230-
/O.NEW.KFGZ.SV.W.0029.170722T2156Z-170722T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
256 PM MST SAT JUL 22 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 330 PM MST

* At 255 PM MST, a severe thunderstorm was located 10 miles east of
  Black Canyon City, or 15 miles northeast of New River, moving south
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of 
  Yavapai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3403 11204 3417 11210 3424 11189 3400 11175
TIME...MOT...LOC 2155Z 341DEG 16KT 3408 11193 

HAIL...1.00IN
WIND...60MPH
 
$$

MCT
1 follow-up statement
782 
WWUS55 KFGZ 222219
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
319 PM MST SAT JUL 22 2017

AZC025-222228-
/O.CAN.KFGZ.SV.W.0029.000000T0000Z-170722T2230Z/
Yavapai-
319 PM MST SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However this storm is 
still producing heavy rain. Do not enter flooded roads.

LAT...LON 3403 11204 3417 11210 3424 11189 3400 11175
TIME...MOT...LOC 2217Z 341DEG 16KT 3398 11189 

$$

MCT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:07 AM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Jul 22, 9:07 AM MST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
907 AM MST Sat Jul 22 2017

.SYNOPSIS...Active monsoon conditions will continue for the next
several days. Heavy rainfall capable of producing flash flooding
remains possible from stronger storms.

&&

.UPDATE...
Satellite imagery showing mostly clear skies across western
Arizona, with mostly cloudy conditions across the Navajo nation.
The amount of precipitable water in this mornings Bellemont
sounding is slightly above normal. So it looks like an active
thunderstorm day across northern AZ, with storms firing first
along the Mogollon rim. The U of AZ WRF does suggest additional
storm activity late this afternoon and evening across the
northeast quarter of Arizona.

&&

.PREV DISCUSSION /320 AM MST/...Monsoon moisture will remain in
place across northern Arizona through Monday with the active
weather pattern continuing. By Tuesday or Wednesday models show a
bit drier and more stable air mass moving across the area with
storm activity becoming more isolated except near the Arizona/New
Mexico border.

For today and Sunday...High pressure aloft was in the process of
becoming centered over the Nevada/Utah border during this
morning. The air mass remains moist across northern Arizona so
look for another round of scattered to numerous showers and
thunderstorms today. The position of the high will result in a
steering flow that will nudge storms southward off the Mogollon
Rim. The result will be a more focused area of shower and storm
activity across a broad area containing Prescott and Payson.
Stronger storms will be capable of producing 1 to 3 inches of
rainfall. On Sunday, the high will wobble across utah with the
flow becoming more easterly. This will probably mean drier air for
the northeast corner of the state and a downturn in activity.
However, from the Mogollon Rim south, the very active weather
pattern will continue with some suggestion by model soundings of a
more unstable environment with an enhanced threat for severe
storms and flash flooding across the region south of the Mogollon
Rim.

On Monday...An upper disturbance will swing across northern
Arizona. Not much upward motion or low-level flow for orographic
forcing with this feature. Looking at model soundings the air
mass will be near saturated through a deep layer. The result will
likely be a good chance of showers, but without decent forcing
for upward motion or sunshine to build instability, more showery
than anything else. At least that's the way it looks at this
point. Stay tuned.

From Tuesday onward...Models show a drier low-level air mass
moving in from over the eastern Pacific Ocean. Also, a building
high pressure center aloft over Arizona may result in warming mid-
level temperatures. All-in-all it appears that there will be a
decrease in overall activity to mainly isolated except along the
Arizona/New Mexico border.

&&

.AVIATION...For the 18Z package...For the 18Z package...Sct to
numrs shra/tsra and isold +tsra developing by 17z-19z. Highest
coverage along/south of KFLG-KSJN line, with a secondary area west
of KRQE. Coverage gradually decreasing aft 00z-02z. Expect
MVFR/IFR conditions in the stronger storms. Aviation discussion
not updated for TAF amendments.
&&

.FIRE WEATHER...Active monsoon conditions will continue through
the weekend with scattered to numerous showers and thunderstorms.
The best thunderstorm chances will be from the Mogollon Rim
southward. Heavy rain and gusty winds will remain the primary
impact. Expect near average temperatures across the area.

Monday through Wednesday...Active monsoon conditions continue Monday
with high rain chances. A slight downturn in storm chances is
possible by Tuesday and especially Wednesday as a bit drier air
moves in.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/McCollum
AVIATION...Peterson
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 22, 3:21 AM MST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
321 AM MST Sat Jul 22 2017

AZZ004>018-037>040-230315-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
321 AM MST Sat Jul 22 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Look for another round of scattered to numerous showers and
thunderstorms. The steering flow aloft will be weak so storms
today will be slow moving and capable of dropping 1 to 3 inch
downpours. As a result, flash flooding will be possible with
stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily thunderstorms will continue into the middle of next week
with the usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 22, 12:57 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1257 PM MST SAT JUL 22 2017

AZZ008-037-038-222030-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Oak Creek
and Sycamore Canyons-
1257 PM MST SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 130 PM
MST...

At 1256 PM MST, Doppler radar was tracking a strong thunderstorm over
Rimrock, or 9 miles northeast of Camp Verde, moving southeast at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mcguireville, Montezuma Well, Montezuma Castle National Monument,
Rimrock, Lake Montezuma, Wet Beaver Creek Campground and V Bar V
Visitors Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3469 11189 3477 11178 3468 11160 3454 11177
TIME...MOT...LOC 1956Z 309DEG 7KT 3467 11175

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:43 PM MSTFlash Flood WarningFGZGila, Navajo4 hr
Jul 22, 12:57 PM MSTSpecial Weather StatementFGZ33 min
Jul 22, 3:46 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.